Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 62, NWS Fort Worth, TX

August 18, 2008McLennan County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 18, 2008, 2:40 PM CDT for McLennan County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2008, 2:40 PM CDT (19:40 UTC)
Expired
Aug 18, 2008, 5:45 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County McLennan County, TX

The radar

The Ft Hood radar (KGRK), 94 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 11:35 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 18, 11:35 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1135 AM CDT MON AUG 18 2008

.AVIATION...
MAIN AVIATION WEATHER CONCERNS FOR THE NEXT 24 HOURS WILL BE PERIODS
OF RAIN AND ISOLATED THUNDERSTORMS ALONG WITH MVFR TO OCCASIONAL IFR
CEILINGS AND VISIBILITIES.

THE SHORT WAVE RESPONSIBLE FOR CONVECTION THIS MORNING WILL CONTINUE
TO MOVE EAST THIS AFTERNOON AND SHOULD MOVE INTO EAST TEXAS BY THIS
EVENING.  THERE MAY BE A BRIEF RAIN FREE PERIOD AT ALL TAF SITES
EARLY THIS EVENING.  HOWEVER...LARGE SCALE LIFT WILL INCREASE AGAIN
THROUGH THE EVENING AS THE MAIN UPPER LOW MOVES INTO THE SOUTHWEST
TEXAS PANHANDLE.  WILL CARRY AT LEAST LIGHT RAIN AT ALL SITES
TONIGHT AND TUESDAY MORNING WITH TEMPORARY HEAVY RAIN/ISOLATED THUNDER AND
IFR CEILINGS/VSBY.

AN EAST TO NORTHEAST WIND WILL PREVAIL THROUGH THE TAF PERIOD AT
SPEEDS LESS THAN 10 KNOTS.

.79...
&&

.UPDATE...
930 AM
MAIN CHANGES THIS MORNING INCLUDED RAISING THE TEMPS A BIT AND
CHANGING SOME OF THE WORDING IN ZONES.

77/TLD

&&

.AVIATION...
12Z TAF PACKAGE
MAIN CONCERNS FOR THE NEXT 24 HOURS /AND LIKELY BEYOND/ WILL BE RAIN
AT THE TERMINALS AND CEILINGS. UPPER LEVEL LOW CURRENTLY SLIDING
INTO THE NORTHERN TEXAS PANHANDLE WILL CONTINUE TO MOVE CLOSER TO
NORTH TEXAS OVER THE NEXT 24 HOURS. THIS SYSTEM WILL AID IN A
PROLONGED RAIN EVENT OVER NORTH TEXAS. FOR THE NEXT 24
HOURS...MOST OF THE PRECIPITATION IS EXPECTED TO BE IN THE FORM OF
SHOWERS/RAIN...HOWEVER AN ISOLATED THUNDERSTORM IS POSSIBLE. BRIEF
HEAVY DOWNPOURS WILL ALSO BE POSSIBLE THROUGH THE TAF PERIOD.
EXPECT THE RAIN TO BE INTERMITTENT BUT CONTINUOUS ENOUGH TO PREVAIL
THROUGH THE PERIOD. VFR CIGS ARE IN PLACE RIGHT NOW AT ALL
TERMINALS...BUT MVFR CIGS AND A FEW IFR CIGS ARE BEING REPORTED WEST
OF THE TERMINALS. SOME MVFR CIGS MAY MAKE THEIR WAY INTO THE
AIRPORTS THIS MORNING BUT THEN THE MODELS ARE CONSISTENT IN
LOWERING THE CIGS INTO MVFR AT THE METROPLEX AIRPORTS BY LATE
MORNING AND AT KACT IN THE AFTERNOON. OVERNIGHT...CIGS ARE
EXPECTED TO DROP INTO IFR CONDITIONS AND POTENTIALLY LIFR. CIGS
ARE EXPECTED TO BOUNCE AROUND THIS AFTERNOON BUT GENERALLY REMAIN
IN MVFR DUE TO THE CONTINUOUS RAINFALL. THERE IS A SLIGHT CHANCE
THAT IF THE RAIN DOES NOT AFFECT THE AIRPORTS IN THE AFTERNOON
THEN VFR CIGS MAY OCCUR FOR A FEW HOURS. HOWEVER...CHANCE FOR RAIN
IS HIGH AND CONFIDENCE IS HIGH THAT MVFR CIGS WILL PREVAIL FOR
MOST OF THE AFTERNOON. WINDS WHICH ARE CURRENTLY SOUTHEAST WILL
SHIFT TO THE EAST THIS MORNING. SPEEDS WILL REMAIN AOB 10
KTS...BECOMING ALMOST LIGHT AND VARIABLE THIS AFTERNOON.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 250 AM CDT MON AUG 18 2008/
WET PERIOD EXPECTED THE FIRST HALF OF THE WORK WEEK OVER NORTH
TX...ESPECIALLY THE WRN HALF OF THE REGION TODAY...THEN THE
REMAINDER OF NORTH TX TONIGHT THROUGH TUES NIGHT. UPPER LOW
CURRENTLY OVER THE HIGH PLAINS OF SE CO/NE NM/FAR NORTH TEXAS
PANHANDLE WILL DRIFT SE RIGHT OVER OUR REGION DURING THIS TIME
FRAME. NOW IT WONT BE RAINING ALL THE TIME...BUT MORE OCCASIONAL
AND PERIOD AS MID LVL OCCASIONAL SHORTWAVES ROTATE THROUGH THIS
FEATURE AND ACROSS THE AREA. ATMOSPHERE SHOULD REMAIN MOIST-
ADIABATIC UNTIL LATER TUES...WHEN COLD POOL ALOFT SITUATES OVERHEAD
...INCREASING MID LVL LAPSE RATES SOMEWHAT. BEFORE THEN...BEST
INSTABILITY SHOULD BE OVER THE SOUTH. SO WE WILL HIT ON MORE OF A
LIKELY RAIN EVENT...WITH EMPHASIS ON ISOLATED OR SCATTERED EMBEDDED
THUNDER FROM TIME TO TIME.

MAIN CONCERN WITH THIS SYSTEM WILL BE THE PERIOD HITS OF MODERATE TO
HEAVY RAINFALL...PARTICULARLY OVER THE SRN/WRN PARTS OF THE REGION.
FOR NOW...WE WILL NOT ISSUE ANY FLASH FLOOD WATCHES WITH MUCH
UNCERTAINTY ON THE PLACEMENT/AMOUNTS OF HEAVIER QPF. IT IS HIGHLY
POSSIBLE ONE MAY BE ISSUED LATER TODAY OR TONIGHT FOR PORTIONS OF
NORTH TX...JUST NOT QUITE YET. WITH SUCH A SATURATED ENVIRONMENT...
SEVERE THREAT APPEARS ISOLATED/LOW ATTM.

A PSEUDO...WEAK COLD FRONT WILL BEGIN SLOWLY PUSHING EWD ACROSS THE
REGION BY MID WEEK/WEDNESDAY...AS UPPER LOW LIFTS N/NE AWAY FROM THE
AREA WITH A GRADUAL DECREASING TREND FROM WEST-EAST OF RAIN CHANCES
LATER WED INTO THURS...BEFORE MAINLY A DRY PERIOD OCCURS LATE WEEK
INTO NEXT WEEKEND. WITH CLOUDS/PERIODIC RAINFALL...TEMPS WILL REMAIN
BELOW NORMALS THROUGH MID WEEK...BEFORE RECOVERING BACK INTO THE 90S
DURING THE LATTER EXTENDED PERIOD INTO NEXT WEEKEND.

/05

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  86  70  83  69  85 /  70  80  80  40  40
WACO, TX              86  70  86  69  86 /  70  80  80  60  40
PARIS, TX             88  66  84  65  83 /  50  60  50  50  70
DENTON, TX            85  67  84  65  85 /  70  70  70  40  40
MCKINNEY, TX          86  66  82  66  84 /  60  70  70  40  50
DALLAS, TX            86  70  84  69  84 /  60  70  80  40  50
TERRELL, TX           88  68  84  68  83 /  50  60  70  50  60
CORSICANA, TX         88  69  85  67  85 /  60  70  80  60  50
TEMPLE, TX            86  69  84  67  85 /  70  80  80  60  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

77/77
Hazardous weather outlook, Aug 18, 3:50 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
350 AM CDT MON AUG 18 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
350 AM CDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT ACROSS ALL
OF NORTH TEXAS. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS
THE WESTERN THIRD OF NORTH TEXAS. CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. LOCALLY HEAVY
RAINFALL MAY PRODUCE LOCALIZED FLASH FLOODING. ALTHOUGH NO
ORGANIZED SEVERE WEATHER IS EXPECTED...A FEW STORMS MAY BECOME
STRONG AND PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE CHANCE FOR THUNDERSTORMS CONTINUES ACROSS ALL OF NORTH TEXAS
THROUGH WEDNESDAY NIGHT. ON THURSDAY...THE CHANCE FOR
THUNDERSTORMS WILL BE CONFINED TO THE EASTERN HALF OF NORTH TEXAS.
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE
MAIN THREATS. LOCALLY HEAVY RAINFALL MAY PRODUCE LOCALIZED FLASH
FLOODING. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED...A FEW
STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS AND SMALL HAIL.

THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS IN THE EASTERN
AND SOUTHEASTERN PORTIONS OF NORTH TEXAS ON FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE NEEDED FOR ANY STRONG STORM
THAT MAY APPROACH SEVERE LIMITS.

82/JLD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:20 AM CDTAreal Flood AdvisoryFWDJack, Young3 hr
Aug 18, 11:19 AM CDTAreal Flood AdvisoryFWDJohnson, Somervell3 hr
Aug 18, 12:46 PM CDTAreal Flood AdvisoryFWDDallas, Parker, Tarrant3 hr
Aug 18, 1:03 PM CDTAreal Flood AdvisoryFWDEllis117 min
Aug 18, 3:03 PM CDTAreal Flood AdvisoryFWDAnderson, Freestone3 hr
Aug 18, 3:23 PM CDTFlash Flood WarningFWDAnderson, Freestone, Leon3 hr
Aug 18, 3:47 PM CDTAreal Flood AdvisoryFWDDallas, Tarrant118 min
Aug 18, 4:45 PM CDTFlash Flood WarningFWDEllis, Navarro2 hr
Aug 18, 4:50 PM CDTAreal Flood AdvisoryFWDCoryell115 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.